Hail, Saline
- When
- May 18, 3:20 AM CST
- Where
- Saline County, 1 mi S of New Cambria
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.867, -97.500
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 18, 2:45 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 AM CDT TUE MAY 18 2004 .DISCUSSION... MAIN CONCERNS TODAY ARE CONVECTION TDY. TDY: INTERESTING FORECAST IN THE SHORT TERM WITH CONVECTION MAINLY NORTH OF THE AREA. ISENTROPIC LIFT AND 700H S/WV STARTING TO INITIATE SOME CONVECTION IN NERN KS ATTM ALONG THE MAIN SYNOPTIC BOUNDARY. DO EXPECT SHRA/TSRA INCREASING TRENDS TO CONTINUE ACROSS NERN KS THIS MORNING AS ISENTROPIC LIFT CONTINUES DURING THE AM HOURS. MAY SEE SOME OF THIS CONVECTION DROP DOWN INTO NRN PARTS OF THE CWA LATER THIS MORNING, SO WILL CARRY SOME POPS FOR THIS AREA DURING THE AM. NEXT CONCERN IS CONVECTION CHCS THIS AFTN. EARLIER THINKING WAS STATIONARY FRONT WOULD SAG SOUTH INTO SERN KS PROVIDING CONVECTION CHCS, BUT LATEST MODEL TRENDS ARE TO WASH THIS FRONT OUT ACROSS NERN KS THIS AFTN, WITH MAIN CONVECTION FOCUS IN ERN/SERN KS DEPENDENT ON ANY MESOSCALE OUTFLOW BOUNDARY GENERATED BY THIS MORNINGS CONVECTION. ALSO, MESOETA DOES SUGGEST THAT A PSUDO-WARM FRONT WILL MOVE OUT OF OK THIS AFTN WITH MID LEVEL WARMING CAPPING OFF ANY CONVECTION SOUTH OF THE WARM FRONT. DIFFICULT TO PINPOINT WHERE THESE BOUNDARY WILL BE LOCATED AND WHERE CONVECTION WILL INITIATE IN THE ERN HALF OF KS TODAY BUT VERY UNSTABLE AIRMASS IN PLACE FOR SVR WX CHC IF ANY TSRA THAT DOES DVLP. ALSO LOW LEVEL WIND SHEAR CLOSER TO THE WARM FRONT/OUTFLOW BOUNDARY ALSO SUGGESTS AN ISOLATED TORNADO THREAT. SO WILL GO WITH CHC POPS IN MOST LOCATIONS TODAY, WITH MODEL SOUNDINGS SUGGESTING MID LEVEL WARMING MAY BRING TSRA CHCS TO AN END AFTER 00Z/WED. SO EXPECT TSRA CHCS TO DIMINISH DURING THE EVENING HOURS. WED-THU NIGHT: FRONTAL BOUNDARY LIFTS BACK NORTH LATE TNGT OR DURING DAY WED. WITH WEAK MID LEVEL WAA AND RIDGING CAPPING OFF ANY TSRA CHCS. WITH LOTS OF SUNSHINE AND MID LEVEL TEMPS WARMING, WILL SEE TEMPS WARM NICELY INTO THE LOW 90 TO UPPER 80S IN MOST LOCATIONS FOR WED. WRN END OF THE FRONTAL BOUNDARY SAGS BACK INTO WRN KS BY THU NIGHT WITH LOTS OF SUNHSINE DURING THE DAY ON THU. CONVECTION POSSIBLE WEST OF THE AREA TRYING TO MOVE BACK INTO CEN KS AFTER MIDNIGHT THU AS FRONTAL BOUNDARY STALLS. SO WILL KEEP A LOW POP GOING IN THIS AREA FOR THIS CHC LATE THU NIGHT. FRI-SAT: SW UPPER FLOW CONTINUES DURING THIS PERIOD WITH QUASI STATIONARY FRONTAL BOUNDARY MOVING FURTHER NORTH IN RESPOSE TO THE WEAK MID LEVEL WAA. SO THIS TIME FRAME LOOKS DRY AND WARM FOR NOW WITH MID LEVEL CAP AND LACK OF ANY LOW LEVEL FOCUS KEEPING TSRA CHCS NIL. SUN-MON: TIMING OF THE NEXT S/WV TO COME OUT OF THE SW FLOW COMES INTO THE AREA ON SUN. ECM AND GFS DIFFER ON THE PLACEMENT OF THIS S/WV AS MOVES ACROSS KS WITH THE ECM FURTHER NORTH AND WEAKER. EVEN WITH MODEL DIFFERENCES, SFC LOW DVLPMNT ACROSS KS LEADS TO CHCS FOR TSRA ON SUN INTO MON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 77 65 91 67 / 20 20 5 10 HUTCHINSON 74 64 94 66 / 20 20 5 10 NEWTON 74 64 91 66 / 30 20 5 10 ELDORADO 75 65 90 67 / 30 30 5 10 STROTHER FIELD 78 66 91 67 / 20 20 5 10 RUSSELL 71 61 96 63 / 20 20 5 10 GREAT BEND 72 63 96 64 / 20 20 5 10 SALINA 71 62 93 64 / 40 20 5 10 MCPHERSON 72 64 93 65 / 30 20 5 10 COFFEYVILLE 79 66 87 67 / 30 20 5 10 CHANUTE 75 66 87 67 / 40 30 5 10 IOLA 73 66 87 67 / 40 30 5 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 22/KETCHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT MON MAY 17 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 351 PM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING, ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS. THERE IS A SLIGHT RISK FOR A FEW TORNADOES WITHIN THE FIRST FEW HOURS OF STORM DEVELOPMENT. THE PRIMARY SEVERE STORM RISK WILL BE LARGE HAIL, WITH THE POTENTIAL FOR DAMAGING DOWNBURST WINDS LATER IN THE EVENING AND OVERNIGHT. THE SEVERE RISK WILL TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL OVERNIGHT, WITH LOCALIZED FLOODING POSSIBLE. THE RISK FOR SEVERE WEATHER IS SMALLER TOWARD THE OKLAHOMA BORDER OF SOUTH CENTRAL AND SOUTHEAST KANSAS, THOUGH AN ISOLATED SEVERE STORM CANNOT BE RULED OUT, MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A RISK FOR SEVERE THUNDERSTORMS WILL EXIST AGAIN ON TUESDAY AFTERNOON AND EVENING, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A COLD FRONT WILL BECOME NEARLY STATIONARY ACROSS THE AREA. A VERY UNSTABLE AIRMASS WILL BE IN PLACE TO SUPPORT SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT, BUT A FEW TORNADOES CANNOT BE RULED OUT NEAR THE FRONTAL BOUNDARY. THE THREAT FOR THUNDERSTORMS WILL RETURN THURSDAY THROUGH SATURDAY ACROSS CENTRAL KANSAS IN THE VICINITY OF A STATIONARY FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL KANSAS, ESPECIALLY NORTH OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED/KETCHAM
The Topeka radar (KTWX), 111 km away, was scanning. The volume nearest the first event began at 09:18 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391726, 5391727, 5391728, 5391729, 5391730.